Mom's been on Aricept and Namenda for about a year and a half. She's lost 20 pounds in the last year. Could this be the medications?

Follow
Share

My mom is 85 years old and her dosage is 5 mg of each of Namenda and Aricept, once per day. When I mentioned my concern about the 20 pound weight loss, her doctor started ordering a batter of tests--she had a chest x-ray, and a ct abdominal and pelvic scan. Still we have no answers about the weight loss. Next the doctor referred her to have a colonoscopy and to see a gynocologist. By then, Mom refused to have any more tests, so there was no colonoscopy or gynocologist. But my initial feeling was that the medication was implicated in the weight loss. She has never in her life eaten more than two meals a day--a good breakfast and lunch--followed by evening snacks of fruit and ice cream. So her lifetime eating habits have not changed.

Her memory is a bit worse--not by much--and the drugs have certainly not improved her condition. I assume it they serve to delay the disease, but I really cannot be sure of that. I have observed that she has more confusion with an increased does of Namenda. The doctor wanted to increase her dose before he even found out what caused the weight loss. I didn't think it was a good idea to change the dosage when there was a concern about the possibility of a known side effect affecting the patient. I asked the doc not to increase the Aricept dosage at this time because of my concerns.

Has anyone has experience with or knowledge about weight loss and these dementia drugs? How did you handle the situation? Is there an action of the drug that could cause weight loss, even when the caloric intake does not change?

Thanks for all comments.

This question has been closed for answers. Ask a New Question.
2

Answers

Show:
Each of these medications can cause changes in appetite. Actually changes in appetite can be seen in the use of almost all medications. Higher doses and/or higher blood levels of medications with this side effect can result in increased loss of appetite.
Loss of appetite is often an under-appreciated side effect in today’s seniors because as there is an expectation that appetite always slows with age. Many seniors do eat less due to many reasons as they grow older. Taking multiple medications that affect appetite will cause the appetite to drop, so the natural drop in appetite can be worsened by medications.

Lynn Harrelson R.Ph., FASCP. Senior Pharmacy Solutions
Helpful Answer (0)
Report

Hello LaBelle,

There was recently a question asked where there was much discussion regarding the side affects of these two mentioned medications. The thread is below. I hope this is helpful.

https://www.agingcare.com/questions/common-side-effects-of-medications-prescribed-for-dementia-158987.htm?cpage=1

I wish you the best,
Melissa R.
The AgingCare.com Team
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.